Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 1999, 5:49 PM CDT for Marion County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1999, 5:49 PM CDT (22:49 UTC)
- Expired
- Apr 21, 1999, 6:50 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 6:05 PM CDT | Hail 0.88 | Florence, KS | |
| Apr 21, 6:16 PM CDT | Hail 0.88 | Peabody, KS | |
| Apr 21, 6:30 PM CDT | Hail 1.75 | Florence, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KICT 212250 RRA SVRICT KSC115-212345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 549 PM CDT WED APR 21 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 650 PM CDT * AT 549 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF PEABODY...OR ABOUT 30 MILES NORTHWEST OF EL DORADO...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LINCOLNVILLE MARION FLORENCE PEABODY HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DEADLY LIGHTNING... AND VERY HEAVY RAIN. CHANCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:47 PM CDT, 2 minutes earlier.
Area forecast discussion, Apr 21, 5:47 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 445 PM CDT WED APR 21 1999 TNGT: WE BROKE THE CAP, WITH A LINE OF SCATTERED TS DVLPG FROM SW CORNER OF SUMNER CO NNE TO NE HARbVEY COUNTY 5 MILES NE OF KEWK. REPORT OF 1/2 INCH HAIL WAS REPORTED AT CALDWELL IN EXTREME SW SUMNER CO AT 430 PM. HAVE THEREFORE REVERSED FIELDS & EMPLOYED "POSSIBLY SEVERE" WORDING WITH EMPHASIS ON HAIL FOR SC & SE SXNS. ES
In the hours before
Special weather statement, Apr 21, 11:49 AM CDT, 6 hours before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1149 AM CDT WED APR 21 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS... BARTON BUTLER COWLEY ELLSWORTH HARPER HARVEY KINGMAN LINCOLN LYONS MARION MCPHERSON RENO RUSSELL SALINE SEDGWICK SUMNER AND IN SOUTHEAST KANSAS... ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON SYNOPSIS: AN AREA OF LOW PRESSURE OVER NORTH CENTRAL KANSAS NEAR THE NEBRASKA BORDER WILL REMAIN IN THIS AREA TODAY INTO TONIGHT. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE OUT OF THE ROCKIES. THE COMBINATION OF THESE SYSTEMS WILL ALLOW WARM MOIST AIR TO FLOW OVER CENTRAL AND SOUTHEAST KANSAS...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BEGIN LATE THIS AFTERNOON AND BECOME MORE NUMEROUS THROUGH THE OVERNIGHT HOURS. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL... DAMAGING WIND AND POSSIBLY A FEW TORNADOES. THERE IS ALSO THE POSSIBLITLY FOR HEAVY RAIN ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. BE PREPARED FOR LOCALIZED FLOODING. SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING... HOWEVER IT IS MORE LIKELY TOWARD MIDNIGHT AND THROUGH THE OVERNIGHT HOURS. RUNYAN
Special weather statement, Apr 21, 11:49 AM CDT, 6 hours before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1149 AM CDT WED APR 21 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS... BARTON BUTLER COWLEY ELLSWORTH HARPER HARVEY KINGMAN LINCOLN LYONS MARION MCPHERSON RENO RUSSELL SALINE SEDGWICK SUMNER AND IN SOUTHEAST KANSAS... ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON SYNOPSIS: AN AREA OF LOW PRESSURE OVER NORTH CENTRAL KANSAS NEAR THE NEBRASKA BORDER WILL REMAIN IN THIS AREA TODAY INTO TONIGHT. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE OUT OF THE ROCKIES. THE COMBINATION OF THESE SYSTEMS WILL ALLOW WARM MOIST AIR TO FLOW OVER CENTRAL AND SOUTHEAST KANSAS...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BEGIN LATE THIS AFTERNOON AND BECOME MORE NUMEROUS THROUGH THE OVERNIGHT HOURS. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL... DAMAGING WIND AND POSSIBLY A FEW TORNADOES. THERE IS ALSO THE POSSIBLITLY FOR HEAVY RAIN ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. BE PREPARED FOR LOCALIZED FLOODING. SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING... HOWEVER IT IS MORE LIKELY TOWARD MIDNIGHT AND THROUGH THE OVERNIGHT HOURS. RUNYAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.